Alert archive / Maryland / Tornado Warnings in 2017
Tornado Warning 11, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 21, 2017, 5:00 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- Aug 21, 2017, 5:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:04 PM EDT | TSTM WND DMG | 3 Se Wicomico, MD | A COUPLE TREES WERE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WFUS51 KLWX 212100
TORLWX
MDC017-037-212130-
/O.NEW.KLWX.TO.W.0011.170821T2100Z-170821T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
500 PM EDT MON AUG 21 2017
The National Weather Service in Sterling Virginia has issued a
* Tornado Warning for...
West central St. Marys County in southern Maryland...
Southeastern Charles County in southern Maryland...
* Until 530 PM EDT
* At 459 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Popes Creek, moving southeast at 10
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown,
flying debris will be dangerous to those caught without
shelter. Damage to roofs, siding, and windows may occur.
Mobile homes may be damaged or destroyed. Tree damage is
likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central St. Marys and southeastern Charles Counties, including
the following locations: Bushwood, Clements, Compton, Morganza,
Chaptico, Mount Victoria, Tintop Hill, Wicomico, Maddox and
Loveville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3836 7696 3847 7682 3835 7656 3823 7669
TIME...MOT...LOC 2059Z 327DEG 10KT 3842 7686
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
LFR2 follow-up statements
249
WWUS51 KLWX 212115
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
515 PM EDT MON AUG 21 2017
MDC017-212125-
/O.CAN.KLWX.TO.W.0011.000000T0000Z-170821T2130Z/
Charles MD-
515 PM EDT MON AUG 21 2017
...THE TORNADO WARNING FOR SOUTHEASTERN CHARLES COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3831 7661 3826 7674 3829 7681 3829 7682
3832 7684 3837 7684 3840 7682
TIME...MOT...LOC 2115Z 331DEG 12KT 3837 7683
$$
MDC037-212130-
/O.CON.KLWX.TO.W.0011.000000T0000Z-170821T2130Z/
St. Marys MD-
515 PM EDT MON AUG 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR WEST
CENTRAL ST. MARYS COUNTY...
At 515 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Wicomico River, moving southeast at 15
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...For those in the direct path of a tornado touchdown, flying
debris will be dangerous to those caught without shelter.
Damage to roofs, siding, and windows may occur. Mobile
homes may be damaged or destroyed. Tree damage is likely.
Locations impacted include...
Leonardtown, Chaptico, Bushwood, Clements, Maddox and Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3831 7661 3826 7674 3829 7681 3829 7682
3832 7684 3837 7684 3840 7682
TIME...MOT...LOC 2115Z 331DEG 12KT 3837 7683
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
LFR490
WWUS51 KLWX 212126
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
526 PM EDT MON AUG 21 2017
MDC037-212136-
/O.EXP.KLWX.TO.W.0011.000000T0000Z-170821T2130Z/
St. Marys MD-
526 PM EDT MON AUG 21 2017
...THE TORNADO WARNING FOR WEST CENTRAL ST. MARYS COUNTY WILL EXPIRE
AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3831 7661 3826 7674 3829 7681 3829 7682
3832 7684 3837 7684 3840 7682
TIME...MOT...LOC 2126Z 327DEG 10KT 3835 7681
$$
LFRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 21, 2:30 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017
.SYNOPSIS...
A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.
&&
.NEAR TERM /TONIGHT/...
With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.
Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.
It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.
The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.
VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.
VFR again Wednesday.
Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.
&&
.MARINE...
A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.
Another SCA is in effect Tuesday afternoon/evening.
Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.
&&
.TIDES/...
Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
ANZ530>543.
&&
PRODUCTS...WOODY!/DFH/ADSHazardous weather outlook, Aug 21, 3:50 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 350 PM EDT Mon Aug 21 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 350 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are anticipated this afternoon and evening. A few storms may become severe...with damaging winds and large hail being the primary threats. Locally heavy rainfall may also lead to isolated flash flooding during this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms Tuesday night have the potential to become severe...with damaging wind gusts being the primary threat. .SPOTTER INFORMATION STATEMENT... Local spotter activation may be needed this afternoon and evening...and again Tuesday night. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 350 PM EDT Mon Aug 21 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are anticipated this afternoon and evening. These may produce heavy rainfall. A severe thunderstorm with damaging wind gusts and large hail will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms Tuesday night have the potential to become severe...with damaging wind gusts being the primary threat. .SPOTTER INFORMATION STATEMENT... Local spotter activation may be needed this afternoon and evening...and again Tuesday night.
In the hours before
Local storm report, Aug 21, 4:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 ESE ROSEDALE 39.32N 76.48W
08/21/2017 E0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702896
HASLocal storm report, Aug 21, 4:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 E DUNDALK 39.27N 76.47W
08/21/2017 E1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702897
HASThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 51 min |
| Aug 21, 3:30 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 4 hr |
| Aug 21, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 46 min |
| Aug 21, 4:51 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 39 min |
| Aug 21, 5:24 PM EDT | Flash Flood Warning | LWX | Charles, Saint Mary's | 3 hr |
| Aug 21, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 34 min |
| Aug 21, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore | 43 min |
| Aug 21, 7:56 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Washington | 49 min |
Nearby
Tornado Warnings in Maryland, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.